Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 202, NWS Omaha, NE

July 24, 2002Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 24, 2002, 11:35 PM CDT for Cedar County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2002, 11:35 PM CDT (04:35 UTC)
Expired
Jul 25, 2002, 12:15 AM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
2139 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WUUS53 KOAX 250435
SVROMA
NEC027-250515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1134 PM CDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1215 AM CDT

* AT 1133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF FORDYCE...OR ABOUT 15 MILES
  SOUTH OF YANKTON.  MOVEMENT WAS SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  COLERIDGE
  LAUREL

THIS IS A DANGEROUS STORM. TAKE SHELTER ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4280 9728 4265 9743 4237 9704 4268 9705

NIETFELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:30 PM CDT, 8 hours 5 minutes earlier.

Area forecast discussion, Jul 24, 3:30 PM CDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 PM CDT WED JUL 24 2002

FORECAST CONCERNS CONTINUE TO CENTER AROUND PRECIP CHANCES AND
TEMPS RELATING TO FRONTAL BOUNDARIES.

SYNOPSIS...WARM FRONT FROM LOW N CNTRL SD SEWD NEAR MO RVR INTO SERN
NEB WILL LIKELY BE REINFORCED BY OUTFLOW FROM ONGOING CONVECTION.
THE AREA WILL REMAIN IN LOW LVL MOIST ADVN AS LOW LVL JET INCREASES
THIS EVE.

SHORT TERM...STILL LOOKS LIKE A GOOD CHC TSTMS ESPECIALLY IN NRN AND
ERN ZONES.  SEVERE POTENTIAL PER MCD.

MID TERM...AFTER SFC LOW AND UPPER WAVE PASS TO OUR EAST...A WEAK
CDFNT WILL DROP INTO NRN KS...POSSIBLY RESULTING IN SOME TSTMS IN
THE SOUTH FIRST.  COOLING WILL BE VERY MINOR AS WARM ADVN GETS GOING
BY THU AFTN ALOFT.  ANOTHER CHC TSTMS WITH RETURN OF FRONT AHEAD OF
NEXT WAVE MAINLY FRI AFTN INTO FRI NIGHT.  AS TEMPS CONTINUE TO
WARM ALOFT...AVN QPF BULLSEYE IS ALMOST CERTAINLY OVERDONE.

ETA EXTENSION APPEARS TO BRING ANOTHER COLD FRONT THROUGH ON SAT...
BUT AVN WAITS UNTIL SUNDAY.  CHC PRECIP BOTH DAYS.  WILL NOT GO
AS HOT ON TEMPS SAT AS SOME NEIGHBORS.

HAVE NO BIG DISAGREEMENTS WITH HPC GUIDANCE LATER IN THE EXTENDED.

.OMA...NONE.

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:43 PM CDTSevere Thunderstorm WarningOAXKnox62 min
Jul 24, 11:48 PM CDTSevere Thunderstorm WarningOAXKnox42 min
Jul 25, 2:11 AM CDTSevere Thunderstorm WarningOAXDouglas49 min
Jul 25, 2:37 AM CDTSevere Thunderstorm WarningOAXCass23 min
Jul 25, 3:00 AM CDTSevere Thunderstorm WarningOAXOtoe45 min
Jul 25, 3:53 AM CDTSevere Thunderstorm WarningOAXThurston37 min
Jul 25, 3:58 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy, Washington62 min
Jul 25, 4:09 AM CDTTornado WarningOAXThurston21 min
Jul 25, 4:31 AM CDTTornado WarningOAXBurt29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.